ព្រះរាជាណាចក្រកម្ពុជា

All ears Cambodia logo

Clinical guide - Furuncle

This is a guide to the management of furuncles. As with all guidance, it simplifies the problem and should always be supplemented by other reading on anatomy and pathophysiology. Its purpose is to give you guidance only – it is not a set of unchangeable rules.

 

Furuncles are small abscesses arising around the follicle of a hair. As such they occur in the outer third of the ear canal. Though small they are intensely painful and may be associated with systemic upset such as fever and with cellulitis spreading onto the pinna and face. There may be tenderness when the pinna is pulled back and a lymph node is often present and tender behind or under the ear. They are usually caused by Staphylococcus aureus.

 

The principles of polyp management are simple:

 

  1. Take a careful history and do a thorough examination. Record your findings.

  2. Clean the ear of all pus and debris

  3. Use medication to take the swelling out of the furuncle (see below)

  4. Use oral antibiotic if there is fever (measured with a thermometer) or cellulitis

  5. Review the patient in a few days and repeat the steps above until the furuncle has gone

 

The medications that you use will depend upon local availability and the advice below is based upon drugs available at the time of writing.

 

Use topical application of either:

 

  1. Gentamicin/steroid/clotrimazole cream or

  2. Neomycin/steroid drops soaked onto an otowick or gauze

 

Oral use of antibiotic is usually only necessary when the patient has a fever (measured with a thermometer in the armpit for 3 minutes and not the back of your hand on their forehead) or cellulitis spreading from the ear canal onto the pinna or face. In both these situations try erythromycin.

 

Erythromycin:

Adults have 500mg four times a day for one week.

Children have 50mg/kg/day divided into four doses. So a 10kg child requires 500mg each day divided into four equal doses. This is 125mg four times daily.

 

Always discontinue antibiotics if they cause a rash or stomach upset.

 

Erythromycin reacts with other drugs so if the patient is taking digoxin or theophylline do not prescribe it. Avoid in pregnancy.